Doctors often prescribe statins for people with high cholesterol to lower their total cholesterol and reduce their risk of a heart attack or stroke. Most people taking statins will take them for the rest of their lives, which can make statin side effects difficult to manage.
For some people, statin side effects can make it seem like the benefit of taking a statin isn't worth it. Before you decide to stop taking a statin, discover how statin side effects can be reduced.
What are statin side effects?
Muscle pain and damage
The most common statin side effect is muscle pain. You may feel this pain as a soreness, tiredness or weakness in your muscles. The pain can be a mild discomfort, or it can be severe enough to make your daily activities difficult. For example, you might find climbing stairs or walking to be uncomfortable or tiring.
Very rarely, statins can cause life-threatening muscle damage called rhabdomyolysis (rab-do-mi-OL-ih-sis). Rhabdomyolysis can cause severe muscle pain, liver damage, kidney failure and death. Rhabdomyolysis can occur when you take statins in combination with certain drugs, or if you take a high dose of statins.
Occasionally, statin use could cause your liver to increase its production of enzymes that help you digest food, drinks and medications. If the increase is only mild, you can continue to take the drug. If the increase is severe, you may need to stop taking the drug, which usually reverses the problem. Your doctor might suggest a different statin.
If left unchecked, increased liver enzymes may lead to permanent liver damage. Certain other cholesterol-lowering drugs, such as gemfibrozil (Lopid) and niacin, increase the risk of liver problems even more in people who take statins. Because liver problems may develop without symptoms, people who take statins should have their liver function tested about six weeks after they start taking statins, and then again every three to six months for the first year of treatment, particularly if their statin dose is increased, or they begin to take additional cholesterol-lowering medications.
Some people taking a statin may develop nausea, gas, diarrhea or constipation after taking a statin. These side effects are rare. Most people who have these side effects already have other problems with their digestive system. Taking your statin medication in the evening with a meal can reduce digestive side effects.
Rash or flushing
You could develop a rash or flushing after you start taking a statin. If you take a statin and niacin, either in a combination pill such as Simcor or as two separate medications, you're more likely to have this side effect. Taking aspirin before taking your statin medication may help, but talk to your doctor first.
Neurological side effects
Some researchers have studied whether statins could be linked to memory loss or amyotrophic lateral sclerosis (ALS), also known as Lou Gehrig's disease. Researchers have not found a link between statin use and either condition.
Who's at risk of developing statin side effects?
Not everyone who takes a statin will have side effects, but some people may be at a greater risk than are others. Risk factors include:
- Taking multiple medications to lower your cholesterol
- Being female
- Having a smaller body frame
- Being age 65 or older
- Having kidney or liver disease
- Having type 1 or 2 diabetes
What causes statin side effects?
It's unclear what causes statin side effects, especially muscle pain.
Statins work by slowing your body's production of cholesterol. Your body produces all the cholesterol it needs for digesting food and producing new cells on its own. When this natural production is slowed, your body begins to draw the cholesterol it needs from the food you eat, lowering your total cholesterol.
Statins may affect not only your liver's production of cholesterol, but also several enzymes in muscle cells that are responsible for muscle growth. The effects of statins on these cells may be the cause of muscle aches.
How to relieve statin side effects
To relieve statin side effects, your doctor may recommend several options. Discuss these steps with your doctor before trying them:
- Take a brief break from statin therapy. Sometimes, it's hard to tell whether the muscle aches or other problems you're having are statin side effects or just part of the aging process. Taking a break of 10 to 14 days can give you some time to compare how you feel when you are and aren't taking a statin. This can help you determine whether your aches and pains are due to statins instead of something else.
- Switch to another statin drug. It's possible, although unlikely, that one particular statin may cause side effects for you while another statin won't. It's thought that simvastatin (Zocor) may be more likely to cause muscle pain as a side effect than other statins when it's taken at high doses.
- Change your dose. Lowering your dose may reduce some of your side effects, but it may also reduce some of the cholesterol-lowering benefits your medication has. It's also possible your doctor will suggest switching your medication to another statin that's equally effective, but can be taken in a lower dose.
- Take it easy when exercising. It's possible exercise could make your muscle aches worse. Talk to your doctor about changing your exercise routine.
- Consider other cholesterol-lowering medications. Ezetimibe (Zetia), a cholesterol absorption inhibitor medication, may be less likely to cause muscle pain than may statins, or may reduce muscle pain when taken with a statin. However, some researchers question the effectiveness of ezetimibe compared with statins in terms of its ability to lower your cholesterol.
- Don't try over-the-counter (OTC) pain relievers. Muscle aches from statins can't be relieved with acetaminophen (Tylenol, others) or ibuprofen (Advil, Motrin, others) the way other muscles aches can. Don't try an OTC pain reliever without asking your doctor first.
- Try coenzyme Q10 supplements. Coenzyme Q10 supplements may help to prevent statin side effects in some people. If you'd like to try adding coenzyme Q10 to your treatment, talk to your doctor first to make sure the supplement won't interact with any of your other medications.
Watch for drug interactions
Statins can have several potentially dangerous interactions with other medications and some foods. These interactions can make it more likely you'll have statin side effects. These include:
- All statins and grapefruit or grapefruit juice. Grapefruit juice contains a chemical that makes statins more potent. This can be dangerous because it's uncertain what the effect would be on your total cholesterol. You should still be able to have some grapefruit or grapefruit juice, but talk to your doctor about limiting how much grapefruit you can have.
- Simvastatin (Zocor) and amiodarone (Cordarone). People taking the statin simvastatin, either alone (Zocor) or in combination with ezetimibe (Vytorin) and amiodarone (Cordarone), a medication for irregular heart rhythms, are at a greater risk of severe statin side effects, such as rhabdomyolysis and kidney failure.
- All statins and gemfibrozil (Lopid). People who take both gemfibrozil (Lopid) and a statin may be at a greater risk of statin side effects.
- All statins and some antibiotic and antifungal medications. If you have a fungal or bacterial infection, be sure to tell your doctor if you take a statin.
- All statins and some antidepressant medications. It's possible that taking antidepressants, such as nefazodone (Serzone), and a statin could make you more likely to have muscle aches.
- All statins and some immunosuppressant medications. If you take a medication to suppress your immune system, such as cyclosporine (Sandimmune), and a statin you may be more likely to have muscle aches.
Weigh the risks and benefits
Although statin side effects can be annoying, consider the benefits of taking a statin before you decide to stop taking your medication. Remember that statin medications can reduce your risk of a heart attack or stroke, and the risk of life-threatening side effects from statins is very low.
Even if your side effects are frustrating, don't stop taking your statin medication for any period of time without talking to your doctor first. Your doctor may be able to come up with an alternative treatment plan that can help you lower your cholesterol without uncomfortable side effects.
Last Updated: 2010-10-28